High Wind, Eastern Dare
- When
- March 12, 9:15 PM EST
- Where
- Eastern Dare forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
Peak wind gust of 65 mph measured by Weather Flow instrument at Oregon Inlet Coast Guard station.
Deepening low pressure lifted northeast along the coast March 12th and moved offshore March 13th. This system produced widespread light snow during the overnight hours of March 12th to the early morning hours of March 13th.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
Deepening low pressure lifted northeast along the coast March 12th and moved offshore March 13th. This system produced widespread light snow during the overnight hours of March 12th to the early morning hours of March 13th. With surface temperatures at or above freezing and ground temperatures well above freezing little impact occurred with the snowfall with most accumulations up to an inch on grassy and elevated surfaces. As the low deepened offshore it produced strong winds along the coast late on March 12th, especially over the Outer Banks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Mar 12, 8:47 PM EST, 28 minutes earlier.
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
947 PM EDT Mon Mar 12 2018
.SYNOPSIS...
Developing low pressure will track northeast off the North
Carolina coast tonight. A weak secondary front will move
through Wednesday. High pressure will build in Thursday. Another
front may push through the area late Friday and Friday night.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 900 PM Monday...Had a period of heavy snow with very large
flakes reported across the coastal plain, one report stated the
size of pancakes, late this evening/early evening assoc with
heavy precip rates in banding that allowed dynamic cooling in
the lower levels. Had reports of snow accumulation to around an
inch in many areas from Pitt, Greene and Lenoir Counties with
reports of numerous accidents, which were compounded by the fact
that heaviest precip rates were occurring around rush hour.
This area of precip is accelerating to the coast this evening
and rain has transitioned at the NWS office in Newport. Could
see some light accumulations, generally less than an inch but as
it will move across the area quickly. Light snow continues
westward across the coastal plain but radar trends indicate that
the snow should end there in the next hour or so and models
have the precip pushing off the coast shortly after midnight
As for winds tonight, latest guidance supports winds quickly
increasing to 30-40 mph along the coast this evening as
secondary low develops just east of Cape Hatteras, with gusty
winds continuing into Tuesday as low intensifies and moves
northeast. No change to Wind Advisories for coastal sections.
Clearing expected overnight with min temps dropping to around 30
inland to mid-upper 30s coast.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
As of 330 PM Monday...Gradient between deepening surface low
well to northeast and strong high pressure to west-northwest
will produce gusty northwest winds across the area. Dry air mass
will produce sunny skies but max temps will be limited to around
50.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 410 AM Mon...Generally below normal temps and dry weather
expected through the long term. Though there are a couple
opportunities for light rain. Upper troughing across the eastern
CONUS will keep cool and mainly dry conditions through
Thursday, however some models suggest a few light showers
possible Wednesday as a rather potent shortwave pivots across
the region. Could see a few flurries Tue night with the
shortwave. Uncertainty continues Fri into the weekend, with
little run to run consistency. The models now show a front
pushing through the area late Fri and Fri night, with high
pressure then building in Sat and Sat night. A couple weak
disturbances moving across the area may bring light rain over
the weekend but models not in best agreement with timing so will
limit PoPs to slight chance at this time. Below normal temps
continue through the period, with Wed likely being the coldest
day with highs 45-50 degrees. Some gradual warming expected into
the weekend, warming into the upper 50s to mid 60s.
&&
.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
Short Term /through 18Z Tuesday/...
As of 8 PM Monday...IFR conditions will persist with light to
occasional snow this evening. Upper trough passage and coastal
low moving out to NE will bring drier air mass into areas 03Z-
06Z with a return to VFR. NW winds with gusts to 25 KT tonight
into Tuesday.
Long Term /Tuesday through Friday/...
As of 410 AM Mon...Pred VFR conditions expected through the
period. Gusty WNW winds expected Tuesday and Wednesday.
&&
.MARINE...
Short Term /through Tuesday/...
As of 900 PM Monday...Obs showing N/NW winds 30-40 kt with gusts
up to 45-50 kt across the waters with seas 10-13 ft north and
5-10 ft south. Forecast in good shape and have only made minor
changes this evening. Gale Warnings continue for coastal waters
and sounds and SCA for inland rivers. Winds and seas will very
gradually diminish through the day Tuesday.
Long Term /Tuesday night through Friday/...
As of 410 AM Mon...Gale Force winds and dangerous seas continue
early Tuesday. Low pressure moves away quickly Tuesday with
northwest winds diminishing to 15-20 kt by late afternoon.
Northwest winds continue through mid week generally 15 to 20 kt,
but may increase to 15-25 kt late Wed and Thu as a strong mid
level disturbance moves across the area. This will likely keep
seas elevated and above 6 ft, especially for the central waters.
A front will approach the waters Friday, likely pushing through
late Fri and Fri night.
&&
.TIDES/COASTAL FLOODING...
As of 400 PM Monday...Strengthening low pressure will track NE
just off of the NC coast tonight producing Gale Force N to NW
winds and a threat for some minor coastal flooding along the
Outer Banks as well as downeast Carteret county mainly vcnty of
Cedar Island. The low will be faster moving than the last
system, so winds will diminish on Tuesday. Nevertheless, any
compromised dunes from the last storm on the Outer Banks could
be vulnerable to ocean overwash around the times of high tide as
waves build up to as high as 12 ft. Minor soundside flooding is
expected with water levels 1 to 2 feet above ground level.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Winter Weather Advisory until 1 AM EDT Tuesday for NCZ029-
044>047-079>081-090>095-098.
Wind Advisory until 11 AM EDT Tuesday for NCZ047-095-103-104.
Coastal Flood Advisory until 5 PM EDT Tuesday for NCZ095-103-
104.
High Surf Advisory until 8 PM EDT Tuesday for NCZ103.
MARINE...Low Water Advisory until 5 PM EDT Tuesday for AMZ136-137.
Small Craft Advisory until 11 AM EDT Tuesday for AMZ136-137.
Gale Warning until 11 AM EDT Tuesday for AMZ130-131-135-150-
152-154-156-158.
&&
SYNOPSIS...JME
NEAR TERM...JBM/SK/TL
SHORT TERM...JBM
LONG TERM...SK/CQD
AVIATION...JBM/CQD
MARINE...JBM/CQD
TIDES/COASTAL FLOODING...MHXHazardous Weather Outlook National Weather Service Newport/Morehead City NC 450 PM EDT Mon Mar 12 2018 NCZ029-044>046-079>081-090>094-098-132100- Martin-Pitt-Washington-Tyrrell-Greene-Beaufort-Mainland Hyde-Duplin- Lenoir-Jones-Craven-Pamlico-Onslow- 450 PM EDT Mon Mar 12 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 AM EDT TUESDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ047-132100- Mainland Dare- 450 PM EDT Mon Mar 12 2018 ...WIND ADVISORY IN EFFECT UNTIL 11 AM EDT TUESDAY... ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 AM EDT TUESDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ104-132100- Outer Banks Hyde- 450 PM EDT Mon Mar 12 2018 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 5 PM EDT TUESDAY... ...WIND ADVISORY IN EFFECT UNTIL 11 AM EDT TUESDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Coastal Flood Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-132100- Carteret- 450 PM EDT Mon Mar 12 2018 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 5 PM EDT TUESDAY... ...WIND ADVISORY IN EFFECT UNTIL 11 AM EDT TUESDAY... ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 AM EDT TUESDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Coastal Flood Advisory. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Coastal Flood Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ103-132100- Outer Banks Dare- 450 PM EDT Mon Mar 12 2018 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 5 PM EDT TUESDAY... ...WIND ADVISORY IN EFFECT UNTIL 11 AM EDT TUESDAY... ...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT TUESDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Coastal Flood Advisory. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Coastal Flood Advisory. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
720 PM EDT MON MAR 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM SNOW 1 WSW KINSTON 35.27N 77.61W
03/12/2018 E0.8 INCH LENOIR NC COUNTY OFFICIAL
LENOIR CO OFFICIAL ESTIMATES UP TO 3/4
INCHES OF SNOW COVERING GRASSY SURFACES BUT
ROADWAYS WERE BECOMING SNOW COVERED AND
SLICK. SNOW HAS JUST CHANGED BACK TO RAIN.
&&Special Weather Statement
National Weather Service Newport/Morehead City NC
728 PM EDT MON MAR 12 2018
NCZ029-044-045-079>081-090>094-098-130100-
Greene-Onslow-Jones-Craven-Washington-Lenoir-Beaufort-Mainland
Hyde-Martin-Duplin-Pamlico-Pitt-
728 PM EDT MON MAR 12 2018
...AN AREA OF HEAVY SNOW WILL AFFECT JONES...SOUTHWESTERN MAINLAND
HYDE...LENOIR...GREENE...SOUTHWESTERN WASHINGTON...CRAVEN...PITT...
NORTHERN ONSLOW...MARTIN...BEAUFORT...NORTHEASTERN DUPLIN AND
NORTHWESTERN PAMLICO COUNTIES...
At 728 PM EDT, an area of heavy snow was located along a line
extending from near Pinetown to Pleasant Hill. Movement was southeast
at 30 mph.
Locations impacted include...
Greenville, Jacksonville, New Bern, Kinston, Washington, Winterville,
Williamston, Ayden, Farmville, La Grange, Pumpkin Center, New River
Station, River Road, Half Moon, Camp Lejeune Center, Piney Green,
James City, Trent Woods, Bethel and River Bend.
A winter weather advisory is in effect for the area. Please monitor
local media outlets and the National Weather Service for further
statements.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 3601 7721 3593 7719 3594 7705 3589 7702
3586 7704 3588 7697 3541 7639 3465 7741
3517 7795 3515 7789 3518 7783 3538 7780
3543 7783 3557 7782 3580 7747 3583 7739
3582 7735 3591 7734 3600 7741 3607 7733
TIME...MOT...LOC 2328Z 304DEG 25KT 3565 7692 3506 7759
DAGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
740 PM EDT MON MAR 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM SNOW 2 NNE BELL ARTHUR 35.61N 77.50W
03/12/2018 E1.0 INCH PITT NC LAW ENFORCEMENT
NC HIGHWAY PATROL IN PITT COUNTY STATED
WESTERN HALF OF THE COUNTY HAS SNOW COVERED
ROADS, WITH NUMEROUS ACCIDENTS ACROSS THE
COUNTY.
&&
DAGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
750 PM EDT MON MAR 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM SNOW 5.7 NW GREENVILLE 35.66N 77.45W
03/12/2018 E1.0 INCH PITT NC COCORAHS
COCORAHS OBSERVER REPORTED ALL SNOW SINCE
6:30PM, INITIALLY ACCUMULATING ON GRASS AND
ROOF, BUT NOW ALL SURFACES COVERED INCLUDING
DRIVEWAY AND PAVED SURFACES.
&&
DAGSpecial Weather Statement
National Weather Service Newport/Morehead City NC
901 PM EDT MON MAR 12 2018
NCZ080-081-090-092>095-098-130230-
Onslow-Jones-Craven-Beaufort-Mainland Hyde-Duplin-Pamlico-Carteret-
901 PM EDT MON MAR 12 2018
...AN AREA OF HEAVY SNOW WILL AFFECT JONES...SOUTHWESTERN MAINLAND
HYDE...CRAVEN...ONSLOW...SOUTHEASTERN BEAUFORT...SOUTHEASTERN
DUPLIN...CARTERET AND PAMLICO COUNTIES...
At 900 PM EDT, an area of heavy snow was located along a line
extending from near Lowland to Silverdale. Movement was southeast at
20 mph.
Locations impacted include...
Jacksonville, New Bern, Havelock, Morehead City, Newport, Cedar
Island, Harkers Island, Pumpkin Center, New River Station, Half Moon,
Camp Lejeune Center, Piney Green, James City, Trent Woods, River
Bend, Stella, Swansboro, Hubert, South River and Cape Carteret.
A winter weather advisory is in effect for the area. Please monitor
local media outlets and the National Weather Service for further
statements.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 3444 7721 3485 7769 3566 7668 3507 7602
3458 7653 3449 7670 3453 7696 3444 7715
TIME...MOT...LOC 0100Z 311DEG 19KT 3531 7651 3478 7721
DAGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1003 PM EDT MON MAR 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM SNOW 1 SW NEWPORT 34.78N 76.88W
03/12/2018 M0.3 INCH CARTERET NC PUBLIC
A QUARTER INCH OF SNOW ON GRASSY SURFACES.
SNOW BEGINNING TO STICK ON ROADWAYS.
&&1 high wind. Local standard time, as filed.
Peak wind gust of 65 mph measured by Weather Flow instrument at Oregon Inlet Coast Guard station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737871.